Case Study – Cardiovascular and Respiratory Systems A 56-year-old obese African American male was transported by the paramedics to the emergency room (ER) after c/o severe substernal chest pain radiating to his back. His EKG showed elevated ST-segments, and his blood pressure was 210/110. Upon arrival in the ER, his cardiac enzymes were elevated, and his blood pressure was 190/110. His admitting diagnosis is acute MI. While waiting for an ICU bed, your patient becomes increasingly agitated with a blood pressure reading of 90/60, and he rates his chest pain as an 8 on a scale of 1 to 10. Medications started in the ER include the following: Cardiovascular and Respiratory Systems
- Nitroglycerin drip 10 mcg/kg/min
- Heparin 80 u/kg bolus x1, then 18 u/kg/hr
- Morphine Sulfate 2-4 mg IV push prn pain, o2 n/c, keep sats >94%
- What are the pharmacokinetics (precautions, adverse effects, interactions, absorption, distribution, metabolism, and excretion) and pharmacodynamics of each medication?
- How will the side effects of each medication influence your physical assessment of the patient?
- Describe nursing interventions to enhance the therapeutic effects and decrease adverse effects of the drugs. Indicate at least two safety issues per medication that are pertinent to the patient’s diagnosis. Assume that you have adhered to the five rights of medication administration. Include your rationale for your choices.
- What educational information should you provide to the patient and his family on cardiovascular and respiratory system drugs?